Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Springfield, MO

July 21, 2019Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2019, 9:16 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 9:16 PM CDT (02:16 UTC)
Expired
Jul 21, 2019, 10:15 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Tulsa radar (KINX), 138 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:42 PM CDTTSTM WND GST 60Mccune, KSREPORTED AT MCCUNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS53 KSGF 220216
SVRSGF
KSC021-037-220315-
/O.NEW.KSGF.SV.W.0261.190722T0216Z-190722T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
916 PM CDT Sun Jul 21 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...

* Until 1015 PM CDT.

* At 915 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Mccune to Mound Valley to near
  Dearing, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pittsburg...                      Baxter Springs...
  Columbus...                       Galena...
  Cherokee...                       Weir...
  Lowell...                         Sherman...
  Scammon...                        Chicopee...
  Mccune...                         West Mineral...
  Treece...                         Roseland...
  Neutral...                        Melrose...
  Riverton...                       Carona...
  Hallowell...                      Sherwin...

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3751 9508 3737 9462 3700 9462 3700 9507
      3727 9508 3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 0215Z 271DEG 33KT 3748 9502 3719 9539 3708 9575 

HAIL...<.75IN
WIND...60MPH
 
$$

Perez
1 follow-up statement
673 
WWUS53 KSGF 220308
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1008 PM CDT Sun Jul 21 2019

KSC021-037-220315-
/O.CON.KSGF.SV.W.0261.000000T0000Z-190722T0315Z/
Cherokee KS-Crawford KS-
1008 PM CDT Sun Jul 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES...

At 1007 PM CDT, severe thunderstorms were located along a line
extending from near Mindenmines to near Galena to near Welch, moving 
southeast at 45 mph. At 942 PM CDT there was a report of 60 mph gust 
near McCune, Kanasas.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Columbus...                       Galena...
Cherokee...                       Weir...
Lowell...                         Scammon...
Chicopee...                       West Mineral...
Treece...                         Roseland...
Neutral...                        Melrose...
Opolis...                         Riverton...
Lawton...                         Carona...
Skidmore...                       Hallowell...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3744 9488 3737 9462 3700 9462 3700 9507
      3724 9507 3728 9491
TIME...MOT...LOC 0307Z 293DEG 38KT 3739 9459 3705 9467 3695 9508 

HAIL...<.75IN
WIND...60MPH
 
$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:14 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 6:14 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 PM CDT Sun Jul 21 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 157 PM CDT Sun Jul 21 2019

Most of the Missouri Ozarks and southeastern Kansas are
experiencing one final day of heat and humidity. All locations
are in the upper 80s and lower 90s. There is some variance to dew
points due to an outflow boundary which is moving southwest across
the area. South of a Nevada to Bolivar to Willow Springs line,
dew points are in the lower to even middle 70s. This is resulting
in heat indices between 95 and 108 degrees. North of that
boundary, dew points are around 70 degrees with heat indices
between 93 and 102 degrees.

As we get into late this afternoon and early this evening, widely
scattered thunderstorms will be possible along that boundary.
Coverage will remain limited due to the presence of a dry air mass
in the middle and upper portions of the atmosphere. Locally gusty
winds will be possible if any of these storms do develop.

Much better chances for storms will spread southeast across the
area later tonight as a much welcome cold front approaches. We are
generally looking at these storms pushing into southeastern
Kansas and west-central Missouri sometime in the 9 to 11 PM time
frame. These storms will then spread southeast across the
remainder of the area overnight.

Damaging wind gusts will be possible with these storms, mainly
across southeastern Kansas and west-central Missouri in the
vicinity of an SPC Slight Risk for severe storms. We will also
have to monitor the potential for flash flooding given a rather
moist air mass in place. HREF ensembles do indicate some potential
for localized 2 to 4" amounts. We will have to closely watch
locations where convection trains. One prospect for training
could be that outflow boundary.

Rain showers and a few thunderstorms will then persist into
Monday morning as that front pushes southeast across southern
Missouri. We could even see some pockets of drizzle behind the
front with a low cloud deck. We went slightly below the model mean
for high temperatures Monday due to cool air advection and
morning/early afternoon cloud cover. Highs should only warm into
the upper 70s and lower 80s with much drier dew points also
beginning to advect into the region.

.LONG TERM...(Monday Night through Sunday)
Issued at 157 PM CDT Sun Jul 21 2019

Surface high pressure will slowly build southeast towards the
region before finally settling over the Missouri Ozarks by
Wednesday. Dry weather and below normal temperatures can be
expected with highs ranging from the upper 70s to middle 80s.
Lows will range from the upper 50s to middle 60s.

We will see a slight warming trend towards the end of the week as
weak height rises overspread the area. Highs are expected to
creep back up into the middle and upper 80s by Saturday. We are
seeing no signals for precipitation through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends for thunderstorm impacts tonight and
into Monday morning.

An upper level disturbance has already forced thunderstorms to
develop across eastern Kansas and western Missouri. This activity
will become more numerous as the disturbance spreads across the
Ozarks this evening and through the overnight hours.

There is a damaging wind risk with some of the more intense storms
tonight, along with excessive rainfall.

Otherwise, if storms are not directly impacting an airfield, VFR
conditions are expected. Flight conditions will drop if storms and
precipitation does impact an airfield.

Safe travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Cramer
Hazardous weather outlook, Jul 21, 7:26 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
726 PM CDT Sun Jul 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
726 PM CDT Sun Jul 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will continue to develop across portions
of southeast Kansas and the Missouri Ozarks. A few storms may
become severe with wind gusts to 60 mph. Other hazards with the
storms tonight include frequent cloud to ground lightning, small
hail and heavy rainfall. Localized flash flooding will be possible
where thunderstorms train over the same locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will linger across the area into Monday morning. No
severe storms are expected with cloud to ground lightning being
the main potential hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas of southeast Kansas
and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Jul 21, 8:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
844 PM CDT Sun Jul 21 2019

KSZ073-097-MOZ066-077-220230-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
844 PM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
SOUTHEASTERN CRAWFORD...BARTON AND SOUTHERN VERNON COUNTIES UNTIL 930
PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Nevada to near Mulberry to 6
miles northeast of Mccune. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Nevada...                         Lamar...
Frontenac...                      Girard...
Arma...                           Liberal...
Sheldon...                        Mulberry...
Nashville...                      Mindenmines...
Franklin...                       Arcadia...
Bronaugh...                       Lamar Heights...
Moundville...                     Richards...
Milo...                           Deerfield...

This includes Interstate 49 between mile markers 57 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3763 9473 3794 9462 3770 9407 3749 9415
      3735 9429 3736 9452 3736 9462 3747 9501
TIME...MOT...LOC 0144Z 299DEG 33KT 3787 9452 3760 9465 3744 9496

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:05 PM CDTSevere Thunderstorm WarningSGFBourbon40 min
Jul 21, 7:43 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford62 min
Jul 21, 8:02 PM CDTFlash Flood WatchSGFCherokee, Crawford11 hr
Jul 21, 8:44 PM CDTSpecial Weather StatementSGFCrawford46 min
Jul 21, 9:53 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.